Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 210, NWS Goodland, KS

July 20, 2000Gove County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2000, 12:38 AM CDT for Gove County, Sheridan County, Kansas. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 12:38 AM CDT (05:38 UTC)
Expired
Jul 20, 2000, 1:45 AM CDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Gove County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 12:45 AM CDTHail 0.75Angelus, KS
Jul 20, 12:50 AM CDTHail 1.75Grinnell, KS
Jul 20, 1:18 AM CDTHail 1Grinnell, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1781 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.9
Supercell composite
20.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 200538
SVRGLD
KSC063-179-200645-
BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1238 AM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GOVE COUNTY IN WEST CENTRAL KANSAS
  SOUTHERN SHERIDAN COUNTY IN NORTHWEST KANSAS

* UNTIL 145 AM CDT

* AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF GRINNELL...OR ABOUT 7 MILES
  EAST OF OAKLEY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRINNELL AT 1245 AM CDT
  GRAINFIELD AT 105 AM CDT
  PARK AT 120 AM CDT
  QUINTER AT 140 AM CDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

$$

COLEMAN

LAT...LON 3916 10071 3900 10081 3893 10017 3920 10018

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:54 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 19, 7:54 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT WED JUL 19 2000

UPDATED NEBRASKA ZONES FOR TSTORM WATCH. 88D WAS SHOWING STRONG
THUNDERSTORMS ALREADY ENTERING YUMA COUNTY OIN COLORADO MOVING SE
TOWARD SW NEBRASKA AND NW KANSAS.

OTHERWISE THE REMAINDER OF THE FORECAST APPEARS ON TRACK.

.GLD...NONE.

VP

In the hours before

Local storm report, Jul 19, 10:56 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
956 PM MDT WED JUL 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0923 PM    8 WNW WRAY                CO   1 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0925 PM    5 NW WRAY                 CO   1 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0925 PM    7 W WRAY                  CO   1.25 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0930 PM    7 W WRAY                  CO   1 INCH HAIL
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0941 PM    7 W VERNON                CO   1.75 INCH HAIdL
07/19/00   YUMA                           REPORTED BY PUBLIC.

N
Local storm report, Jul 19, 11:10 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1010 PM MDT WED JUL 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    2 S IDALIA                CO   BRIEF TORNADO TOUCHDOWN
07/19/00   YUMA                           REPORTED BY STORM
                                          SPOTTER 2 MILES SOUTH
                                          OF IDALIA.

N
Local storm report, Jul 19, 11:55 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1055 PM MDT WED JUL 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1049 PM    9 SW ST FRANCIS           KS   1.75 INCH HAIL
07/19/00   CHEYENNE                       GOLFBALL HAIL COVERING
                                          GROUND. REPORTED BY
                                          PUBLIC.

N
Local storm report, Jul 20, 12:15 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1115 PM MDT WED JUL 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1113 PM    17 N GOODLAND             KS   1 INCH HAIL
07/19/00   SHERMAN

N
Local storm report, Jul 20, 12:31 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
1131 PM MDT WED JUL 19 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1113 PM    15 N GOODLAND             KS   1 INCH HAIL
07/19/00   SHERMAN

N
Special weather statement, Jul 20, 12:36 AM CDT, 2 minutes before
NEZ079>081-200605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1136 PM MDT WED JUL 19 2000

...THE SEVERE THUNDERSTORM WATCH FOR DUNDY...HITCHCOCK...AND RED
WILLOW COUNTIES IN NEBRASKA HAS BEEN CANCELLED...

MUCH OF THE THUNDERSTORMS HAD PUSHED EAST OF THE AREA. THEREFORE THE
THUNDERSTORM WATCH IS CANCELLED.

A FEW THUNDERSTORMS MAY DEVELOP TONIGHT BUT THEY ARE NOT
ANTICIPATED TO BECOME SEVERE.

VP

C

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:44 PM CDTSevere Thunderstorm WarningGLDCheyenne61 min
Jul 19, 11:06 PM CDTSevere Thunderstorm WarningGLDCheyenne54 min
Jul 19, 11:23 PM CDTTornado WarningGLDCheyenne, Sherman52 min
Jul 20, 12:14 AM CDTTornado WarningGLDSherman46 min
Jul 20, 12:56 AM CDTSevere Thunderstorm WarningGLDThomas64 min
Jul 20, 1:34 AM CDTSevere Thunderstorm WarningGLDLogan56 min
Jul 20, 1:41 AM CDTSevere Thunderstorm WarningGLDWallace64 min
Jul 20, 2:21 AM CDTTornado WarningGLDWallace24 min
Jul 20, 2:30 AM CDTSevere Thunderstorm WarningGLDLogan60 min
Jul 20, 4:32 AM CDTSevere Thunderstorm WarningGLDCheyenne43 min
Jul 20, 5:56 AM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins64 min
Jul 20, 6:11 AM CDTSevere Thunderstorm WarningGLDThomas49 min
Jul 20, 6:34 AM CDTSevere Thunderstorm WarningGLDNorton56 min
Jul 20, 3:09 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins66 min
Jul 20, 5:35 PM CDTSevere Thunderstorm WarningGLDNorton25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.